Wyoming, 2010

Hail in Wyoming, July 26, 2010

July 26, 2010 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced hail to ping-pong ball size in the Rockypoint area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to ping-pong ball size in the Rockypoint area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 11:57 AM MST, 9 hours 48 minutes earlier.

Area forecast discussion, Jul 26, 11:57 AM MST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUL 26 2010

.DISCUSSION...LATEST WATER VAPOR AND RUC ANALYSIS SHOWED A BROAD
UPPER RIDGE FROM THE CNTRL ROCKIES INTO THE CNTRL PLAINS. A S/W TROF
THAT BROUGHT EARLY MRNG SHRA/TSRA WAS DEPARTING THE EASTERN DAKOTAS
WHILE A SWATH OF MOISTURE WAS MOVING AROUND THE RIDGE THRU NV/ID/MT.
FARTHER NORTH A STRONG VORTEX WAS OVER NRN/CNTRL ALBERTA...WHICH WAS
FOSTERING WEAK-MODERATE ZONAL FLOW OVER THE NRN U.S. LOW PRESSURE AT
THE SFC EXTENDED FROM CNTRL WY TO ERN MT...WITH A MOIST SLY FLOW
COVERING MOST OF THE CWA. ALTHOUGH THE ATMOSPHERE WAS UNSTABLE WITH
MLCAPE OF 1000 TO 3000 J/KG...MLCIN WAS -50 TO -200 J/KG...THUS FAR
KEEPING A LID ON DMC.

TNGT...A S/W TROF THAT WAS EVIDENT OVER ID WILL TRAVEL AROUND THE
RIDGE ALONG THE NRN TIER OF THE U.S. FORCING WITH THIS WAVE WILL
KEEP THE BEST CHANCE OF TSRA TO THE NORTH OF THE CWA...ALTHOUGH
ISOLD STORMS ARE STILL EXPECTED IN NWRN AREAS. THE LLJ ALSO WILL
INCREASE TO 25-35 KTS ACROSS THE SD PLAINS...WHICH WILL KEEP THE
SOUTH WINDS GOING IN MOST AREAS. LATE TNGT A COLD FRONT WILL ENTER
NWRN SD AND NERN WY...AIDED BY PASSAGE OF THE UPPER WAVE AND ALSO
POTENTIALLY FROM CONVECTIVE OUTFLOWS.

TUE/TUE NGT...TSRA MAY BE ONGOING TUE MRNG OVER NRN SECTIONS OF THE
CWA AS THE MOIST PLUME ADVECTS OVER THE CWA AND ANOTHER S/W TROF
EMERGES FROM THE ROCKIES. OTHERWISE...UPPER HEIGHTS WILL LOWER AND
THE SURFACE COLD FRONT WILL CONTINUE SWD ACROSS THE CWA ON TUE. TSRA
SHOULD BECOME BETTER FOCUSED ALONG THE COLD FRONT OVER SRN SD LATE
IN THE DAY...WHERE A SHARP GRADIENT OF CAPE (500-2000 J/KG) WILL
EXIST. CAPPING APPEARS IT WILL BE PROBLEMATIC...BUT CONVERGENCE IS
PROGGED TO BE QUITE STRONG ALONG THE FRONT WHICH SHOULD OVERCOME THE
CIN. SHEAR APPEARS SUFFICIENT FOR SOME SEVERE STORMS...WITH THE BEST
SHEAR IMMEDIATELY BEHIND THE FRONT. TSRA WILL CONTINUE INTO TUE EVNG
SPCLY OVR SRN SD...BUT THEN WILL GRADUALLY WANE OVERNIGHT.

WED/WED NGT...RIDGING GENERALLY WILL DOMINATE THE WEATHER ON WED...
BUT SOME RETURN FLOW WILL BRING A CHANCE OF AFTN TSRA OVER NERN WY
AND FAR SWRN SD. A BETTER CHANCE OF STORMS WILL SPREAD ACROSS MUCH
OF THE CWA WED NGT AS A WAVE TOPS THE RIDGE AND LOW-LEVEL THETA-E
ADVECTION RAMPS UP.

EXTENDED...GENERALLY FLAT RIDGE WILL REMAIN OVER THE AREA WITH A
VARIETY OF SHORT WAVES SLIDING THROUGH. THEREFORE...WILL KEEP THE
TREND OF DAILY THUNDERSTORM CHANCES GOING THE WEEKEND. TEMPERATURES
SHOULD REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...EVENING...AND OVERNIGHT ACROSS FAR NORTHWESTERN SD AND
NE WY. FLIGHT CONDITIONS COULD LOWER TO MVFR WITH GUSTY WINDS NEAR
THUNDERSTORMS. A COLD FRONT WILL BRING GUSTY N WINDS TO KRAP AROUND
14Z TUESDAY. OTHERWISE...VFR CONDITIONS WILL PERSIST THROUGH TUESDAY
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS/SCHILD/VAN CLEAVE
Hazardous weather outlook, Jul 26, 4:54 AM MST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
554 AM MDT MON JUL 26 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
554 AM MDT (654 AM CDT) MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING ACROSS
NORTHEAST WYOMING...THE BLACK HILLS AND NORTHWEST SOUTH DAKOTA.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER
NORTHWEST SOUTH DAKOTA. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTH CENTRAL SOUTH
DAKOTA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS FOR WEDNESDAY THROUGH SUNDAY.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 26, 3:47 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             7 ENE DEADWOOD          44.41N 103.60W
07/26/2010  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

WETENKAMP
Special weather statement, Jul 26, 4:49 PM MST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT MON JUL 26 2010

SDZ024-025-270030-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
549 PM MDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 630
PM MDT...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TERRY PEAK...OR 9 MILES SOUTH OF DOWNTOWN
SPEARFISH...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEADWOOD...
  CHEYENNE CROSSING...
  TERRY PEAK...
  CENTRAL CITY...
  LEAD...
  BROWNSVILLE...
  GALENA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHILD
Special weather statement, Jul 26, 9:31 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1031 PM MDT MON JUL 26 2010

WYZ054-056-057-270530-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
1031 PM MDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK AND
NORTHEASTERN CAMPBELL COUNTIES UNTIL 1130 PM MDT...

AT 1026 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF ROCKYPOINT...OR 39 MILES SOUTH
OF BROADUS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKYPOINT...
  LIGHTNING FLAT...
  NEW HAVEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
July 26, 9:45 PM MST
Where
Campbell County, 6.93 mi WNW of Rockypoint
Measured
1 in hail
Reported by
Public
Coordinates
44.940, -105.230

Hail, Crook

When
July 26, 10:00 PM MST
Where
Crook County, 1.38 mi N of Lightning Flat
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
44.990, -105.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239730, 239731.